North Dakota, 2010

Winter Storm and Winter Weather in North Dakota, April 2, 2010

April 2, 2010 · NWS BIS · 12 events in 12 counties and zones

A significant and damaging early spring storm severely impacted much of south central North Dakota on Good Friday, April 2nd. Widespread damages to electrical utilities and nearly impossible travel conditions were common.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$36 million
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A significant and damaging early spring storm severely impacted much of south central North Dakota on Good Friday, April 2nd. Widespread damages to electrical utilities and nearly impossible travel conditions were common.

A strong mid level disturbance and area of surface low pressure, embedded within an eastward advecting long wave trough, lifted northeast through the central Rockies April 1st and into the Upper Mississippi Valley April 2nd. Well above freezing temperatures ahead of the main storm resulted in precipitation beginning as all rain Thursday, April 1st. Due to the strength of the mid level low and steep mid level lapse rates, convective precipitation bands and scattered thunderstorms developed late Thursday night into early Friday across south central North Dakota, dramatically increasing the dynamic cooling of the atmosphere. This dynamic cooling, combined with strong cold air advection on the back side of the surface low, resulted in the moderate to heavy rain bands across the south central to eventually change over to a mix of sleet and heavy wet snow by daybreak Friday morning. Moderate to heavy snow and sleet then continued into early Friday afternoon before gradually changing back over to rain and dissipating by Friday evening. In addition, wind gusts to near 40 mph developed Friday morning and continued through much of the day as the surface low tightened the pressure gradient across the region.

A band of six to twelve inches of heavy wet snow fell from Grant and Morton counties through parts of Burleigh, McLean, and Sheridan counties. Snowfall amounts quickly dropped off west, north, and east of this area. Numerous road closures and no travel advisories were issued by county and state officials due to several inches of snow and slush coating roads.

Most significant was the widespread utility damage that occurred, resulting in massive power outages to thousands of customers. The combination of heavy wet snow sticking to power lines and poles and the strong winds, resulted in thousands of power poles and hundreds of high voltage transmission towers collapsing. Preliminary damage assessments from this storm exceeded thirty-five million dollars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Apr 2, 2:40 AM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Apr 2, 2:40 AM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
340 AM CDT FRI APR 2 2010

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT
THE MODELS ARE IN GOOD AGREEMENT ON THE OVERALL TREND. A SURFACE
LOW WILL LIFT FROM SOUTHEAST SOUTH DAKOTA INTO CENTRAL MINNESOTA
BY EARLY AFTERNOON THEN NORTHEAST INTO ONTARIO BY MIDNIGHT. THIS
WILL PUT THE FORECAST AREA IN GOOD ISENTROPIC LIFTING WITH GOOD
MOISTURE ADVECTION THROUGH THE MORNING AS SHOWN BY THE CURRENT
RADAR IMAGES. THE PROBLEM THIS MORNING IS A QUESTION OF WHEN THE
RAIN WILL TURN TO SNOW IN CENTRAL ND. IT IS SNOWING IN THE
SOUTHWEST WHERE TEMPERATURES ARE AT OR A LITTLE ABOVE FREEZING.
TEMPERATURES AT BISMARCK...GARRISON AND DEVILS LAKE ARE AROUND 37
DEGREES...BUT HAVE BEEN TRENDING DOWN SLOWLY. SHOULD SEE THE RAIN
TURN TO SNOW BY SUNRISE WITH LITTLE TEMPERATURE CHANGE THROUGH THE
MORNING HOURS ALONG WITH CONTINUED SNOW...POSSIBLY MIXED WITH RAIN
AT TIMES. WARMER TEMPERATURES AT MINOT AND WILLISTON SHOULD KEEP
ANY PRECIPITATION FROM CHANGING TO SNOW ALTHOUGH A RAIN.SNOW
MIXTURE IS POSSIBLE AT MINOT. IN THE SOUTHEAST...JAMESTOWN SHOULD
ALSO STAY IN THE RAIN CATEGORY...ALTHOUGH THEY MAY SEE A RAIN SNOW
MIX LATER THIS MORNING. ANY SNOW ACCUMULATION SHOULD BE IN THE
ADVISORY AREA WITH THE GREATEST POTENTIAL FOR SNOW FROM HETTINGER
TO GARRISON NORTHEAST TOWARD HARVEY. SURFACE GROUND TEMPERATURES
ARE ABOVE FREEZING...SO MAY SNOW ACCUMULATION MAY BE SLOW TO OCCUR
ON ROAD SURFACES. WILL CONTINUE THE WINTER WEATHER ADVISORY FOR
SNOW FOR THIS MORNING.

A WEAK SHORT WAVE WILL MOVE ACROSS THE FORECAST AREA SATURDAY AND
SATURDAY NIGHT WITH ENOUGH DYNAMICS TO KEEP A CHANCE OF
PRECIPITATION IN THE FORECAST. THAT WILL BE FOLLOWED BY WEAK
RIDGING SO CHANCE OF PRECIPITATION ON SUNDAY WILL BE SMALL.

.LONG TERM...MONDAY THROUGH THURSDAY...
MONDAY BEGINS WITH AN UPPER CLOSED LOW ENTERING THE PACIFIC
NORTHWEST COAST. AS IT MOVES EAST ACROSS THE CENTRAL STATES IT
BRINGS A GOOD CHANCE OF RAIN LATE MONDAY INTO TUESDAY. THE ECMWF AND
GFS MODELS DISAGREE AS TO THE PRECISE TIMING CURRENTLY...ECMWF IS A
LITTLE SLOWER...BRINGING THE SYSTEM INTO OUR AREA LATER ON TUESDAY.
PRECIPITATION SEEMS REASONABLE ACROSS THE SOUTHWEST PORTION OF THE
STATE DURING THE SUNDAY THROUGH TUESDAY PERIOD AS THE LOW MOVES
THROUGH THE DAKOTAS EASTWARD. THE CHANCE OF SNOW MIXING IN WITH THE
RAIN IS LOW BUT POSSIBLE OVERNIGHT IN THAT PERIOD AS TEMPERATURES
COOL. BY WED NIGHT/THUR MORNING THE LOW SLOWS AND  THE NEGATIVE TILT
BECOMES A BIT MORE PRONOUNCED. IN ANY CASE KEEPING A CHANCE OF RAIN
IN THE FORECAST THURSDAY AS THE SYSTEM MOVES OFF  EAST.

.AVIATION...AT 3 AM CDT...LOW PRESSURE WAS CENTERED ACROSS SOUTHEAST
SOUTH DAKOTA. THE LOW WILL TRACK NORTHEAST TO CENTRAL MINNESOTA
THROUGH 18Z/1 PM. THIS TRACK WILL PLACE IFR CIGS AND VSBYS ACROSS
DIK BIS AND MOT...WHERE THE PRECIPITATION WILL FALL AS A MIX OF
RAIN AND SNOW. TO THE WEST...ISN WILL REMAIN ON THE WESTERN EDGE OF
THE PRECIPITATION...WHILE JMS SEES IFR TO OCNLY MVFR CIGS AND
RAIN.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 1 PM CDT /NOON MDT/ THIS AFTERNOON
FOR NDZ012-013-018>023-031>035-040>045.

&&

.SHORT TERM...TSW
.LONG TERM...BETHKE/ABELING
.AVIATION...ABELING
Hazardous weather outlook, Apr 2, 3:48 AM CST, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
448 AM CDT FRI APR 2 2010

NDZ012-013-018>023-031>035-040-041-043-044-031000-
MCHENRY-PIERCE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-SLOPE-HETTINGER-
BOWMAN-ADAMS-
448 AM CDT FRI APR 2 2010 /348 AM MDT FRI APR 2 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT THIS MORNING FOR SNOW. RAIN
AND SNOW...WILL CHANGE TO SNOW AT TIMES. SNOW ACCUMULATIONS OF 2
TO 6 INCHES IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ001>005-009>011-017-031000-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCKENZIE-
448 AM CDT FRI APR 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA AND NORTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ025-036-037-046>048-050-051-031000-
FOSTER-KIDDER-STUTSMAN-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
448 AM CDT FRI APR 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ042-045-031000-
GRANT-SIOUX-
448 AM CDT FRI APR 2 2010 /348 AM MDT FRI APR 2 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY FOR SNOW IS IN EFFECT THIS MORNING. 1 TO
4 INCHES OF SNOW IS POSSIBLE...ALTHOUGH SOME ISOLATED AREAS COULD
RECEIVE MORE. THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS THIS
MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm, 5 winter weather. Local standard time, as filed.

Winter Storm, Morton

When
April 2, 4:00 AM CST to 5:00 PM CST
Where
Morton forecast zone
Property damage
$14 million
Reported by
Emergency Manager

Six to ten inches of heavy wet snow and sleet fell across Morton County. The combination of strong winds and the wet snow resulted in widespread damages to electrical utilities, causing massive power outages across the county. In some areas it took anywhere from several days to several weeks to restore power. Preliminary damage assessments estimated there was over fourteen million dollars in damage from this storm for Morton County.

Winter Storm, Grant

When
April 2, 4:00 AM CST to 5:00 PM CST
Where
Grant forecast zone
Property damage
$11 million
Reported by
Emergency Manager
Coordinates
46.358, -101.640 (the zone’s center; the record gives no point)

Six to ten inches of heavy wet snow and sleet fell across Grant County. The combination of strong winds and the wet snow resulted in widespread damages to electrical utilities, causing massive power outages across the county. In some areas it took anywhere from several days to several weeks to restore power. Preliminary damage assessments estimated there was around eleven million dollars in damage from this storm for Grant County.

Winter Storm, Sioux

When
April 2, 4:00 AM CST to 5:00 PM CST
Where
Sioux forecast zone
Property damage
$7.0 million
Reported by
Emergency Manager

Up to eight inches of heavy wet snow and sleet fell across Sioux County. The combination of strong winds and the wet snow resulted in widespread damages to electrical utilities, causing massive power outages across the county. In some areas it took several days to restore power. Preliminary damage assessments estimated there was around seven million dollars in damage from this storm for Sioux County.

Winter Storm, Burleigh

When
April 2, 4:00 AM CST to 5:00 PM CST
Where
Burleigh forecast zone
Property damage
$2.0 million
Reported by
Emergency Manager
Coordinates
46.977, -100.469 (the zone’s center; the record gives no point)

Five to twelve inches of heavy wet snow and sleet fell across Burleigh County. The combination of strong winds and the wet snow resulted in damages to electrical utilities, causing power outages across the county. In some areas it took several days to restore power. Preliminary damage assessments estimated there was around two million dollars in damage from this storm for Burleigh County. Western portions of the county were hit the hardest.

Winter Storm, Oliver

When
April 2, 4:00 AM CST to 5:00 PM CST
Where
Oliver forecast zone
Property damage
$950,000
Reported by
Emergency Manager
Coordinates
47.115, -101.340 (the zone’s center; the record gives no point)

Up to six inches of heavy wet snow and sleet fell across Oliver County. The combination of strong winds and the wet snow resulted in damages to electrical utilities, causing power outages across the county. In some areas it took several days to restore power. Preliminary damage assessments estimated there was just under one million dollars in damage from this storm for Oliver County.

Winter Storm, McLean

When
April 2, 4:00 AM CST to 5:00 PM CST
Where
McLean forecast zone
Property damage
$350,000
Reported by
Emergency Manager

Anywhere from two to twelve inches of heavy wet snow and sleet fell across McLean County. Southern portions of the county received the most accumulations. The combination of strong winds and the wet snow resulted in damages to electrical utilities, causing power outages across the county. In some areas it took several days to restore power. Preliminary damage assessments estimated there was around 350,000 dollars in damage from this storm for McLean County.

Winter Storm, Sheridan

When
April 2, 4:00 AM CST to 5:00 PM CST
Where
Sheridan forecast zone
Property damage
$700,000
Reported by
Emergency Manager
Coordinates
47.575, -100.346 (the zone’s center; the record gives no point)

Up to five inches of heavy wet snow and sleet fell across Sheridan County. Southern portions of the county received the most accumulations. The combination of strong winds and the wet snow resulted in damages to electrical utilities, causing power outages across the county. In some areas it took several days to restore power. Preliminary damage assessments estimated there was around 700,000 dollars in damage from this storm for Sheridan County.

Winter Weather, Mercer

When
April 2, 4:00 AM CST to 5:00 PM CST
Where
Mercer forecast zone
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
47.309, -101.831 (the zone’s center; the record gives no point)

A strong spring storm system brought several inches of wet snow to mainly eastern portions of Mercer County. The combination of strong winds and the wet snow resulted in damages to electrical utilities, causing scattered power outages across the county. Preliminary damage assessments estimated there was around thirty thousand dollars in damage from this storm for Mercer County.

Winter Weather, McHenry

When
April 2, 4:00 AM CST to 5:00 PM CST
Where
McHenry forecast zone
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
48.235, -100.636 (the zone’s center; the record gives no point)

A strong spring storm system brought around two inches of wet snow to far southern McHenry County. The combination of strong winds and the wet snow resulted in damages to electrical utilities, causing power outages to portions of the county. Preliminary damage assessments estimated there was around fifty thousand dollars in damage from this storm for McHenry County.

Winter Weather, Emmons

When
April 2, 4:00 AM CST to 5:00 PM CST
Where
Emmons forecast zone
Reported by
Emergency Manager
Coordinates
46.285, -100.239 (the zone’s center; the record gives no point)

A strong spring storm system brought several inches of wet snow to Emmons County. The main impacts from this storm was confined to transportation.

Winter Weather, Kidder

When
April 2, 4:00 AM CST to 5:00 PM CST
Where
Kidder forecast zone
Reported by
Emergency Manager
Coordinates
46.980, -99.780 (the zone’s center; the record gives no point)

A strong spring storm system brought several inches of wet snow to Kidder County. Western portions of the county received the most accumulations. The main impacts from this storm was confined to transportation.

Winter Weather, Wells

When
April 2, 4:00 AM CST to 5:00 PM CST
Where
Wells forecast zone
Property damage
$35,000
Reported by
Emergency Manager
Coordinates
47.588, -99.661 (the zone’s center; the record gives no point)

A strong spring storm system brought up to four inches of wet snow to portions of Wells County. The combination of strong winds and the wet snow resulted in damages to electrical utilities, causing power outages to portions of the county. Preliminary damage assessments estimated there was around thirty-five thousand dollars in damage from this storm for Wells County.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2010Every state in 2010This day in weather historyWarnings in North Dakota, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 223702, 223703, 223704, 223705, 223706, 223707, 223708, 223709, 223710, 223711, 223712, 223713.